Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jul 10, 2021, 2:49 PM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2021, 2:49 PM CDT (19:49 UTC)
- Expired
- Jul 10, 2021, 3:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Des Moines, IA
Counties Carroll County, IA, Crawford County, IA, Sac County, IA
The radar
The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161
WWUS83 KDMX 101949
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
249 PM CDT Sat Jul 10 2021
IAZ033-034-044-045-102045-
Sac IA-Calhoun IA-Crawford IA-Carroll IA-
249 PM CDT Sat Jul 10 2021
...Strong Thunderstorms over West-Central Iowa...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manning, or 12 miles west of Carroll, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Carroll, Denison, Sac City, Manning, Lake View, Odebolt, Black Hawk
Lake, Schleswig, Wall Lake, Manilla, Dow City, Arcadia, Breda, Vail,
Templeton, Auburn, Lytton, Westside, Kiron and Dedham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa.
LAT...LON 4221 9543 4221 9532 4239 9532 4249 9487
4186 9473 4186 9551
TIME...MOT...LOC 1948Z 250DEG 18KT 4200 9509
$$
FowleWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 12:12 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 10, 12:12 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1212 PM CDT Sat Jul 10 2021 ...Updated Aviation Discussion... .DISCUSSION.../Today through Friday/ Issued at 212 AM CDT Sat Jul 10 2021 As expected, thunderstorm coverage increased greatly overnight, but has been mostly confined to the southwestern third or so of Iowa, and is now moving slowly eastward into south central and southeast Iowa. The severe weather threat is waning for now, but a heavy rain threat will continue into the morning hours as discussed in the Hydrology section below. As for severe weather potential, there is still a marginal threat in the next few hours, and another concern is the large complex of thunderstorms rocketing from western into central Nebraska at this hour. That complex could undergo upscale growth into an MCS with severe winds, however, it will be moving into an area of somewhat decreased instability in eastern/southeastern Nebraska, and current storm motion trajectories indicate it may pass southwest of our service area as well. By mid-morning or so, any severe weather threat should be gone from our area, pushed south into Missouri. The heavy rain threat should also diminish rapidly with the stronger cores working well to our south and support for strong/training updrafts cratering. We will thus transition to a more benign weather regime in terms of potential hazards, however, with a well-advertised 500 mb trough moving in from the northwest during the day then closing off and meandering around the eastern Iowa/Missouri/Illinois region, rain and thunderstorm chances will persist through much of the weekend. Expect expanding coverage of radar echoes across much of Iowa today, though they may be scattered and transient at any one time, and then rain being somewhat more confined to the east/southeast half or so of the state from tonight into Monday before the mid-level cyclone finally moves away around Monday evening or so. Within this scenario much of the state could actually receive beneficial and much-needed rainfall, with any lingering heavy rain threat being localized and decreasing in probability. From Tuesday through the end of the week a west northwesterly 500 mb steering flow will become established once again. As mid-level troughs/shortwaves move through this flow, they will bring periodic thunderstorm chances during the week. The best chances have consistently appeared around Wednesday/Wednesday night as a broad trough moves over the region. Temperatures and low-level moisture will have rebounded during that time, with highs likely in the mid-80s and dewpoints in the upper 60s or so on Tuesday and Wednesday, and the resulting instability combined with decent predicted deep-layer shear could promote some severe weather threat around mid-week. However, there is obviously much uncertainty at this range so for now the overall threat is low. The mid-week storms will also push a surface boundary through Iowa but it is likely to hang up near the Missouri border or perhaps a bit further to the south, where several days of repeated convection will be possible. Given the close proximity of that zone to our forecast area, low to mid-range POPs are maintained in the latter part of the week for now. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1210 PM CDT Sat Jul 10 2021 Expecting IFR to lower MVFR ceilings to impact MCW, FOD and ALO this afternoon into tonight. DSM and OTM may see these lower ceilings later tonight as the cloud cover fills back into the state. Still have some scattered showers across northern Iowa that will skirt across FOD and MCW and possibly ALO later this afternoon. && .HYDROLOGY... Issued at 158 AM CDT Sat Jul 10 2021 So far rainfall has been limited within the Flash Flood Watch area. However, heavy rain fell across much of the southwest quarter of Iowa tonight, just west of the watch area, and while no flash flooding has been reported as of yet, several inches of rain fell in only a few hours. With these storms just now moving into the watch area in south central/southeast Iowa, where capacity to absorb it is a bit lower, and with the potential remaining not only for efficient rainfall rates but also for pivoting/training storms, have maintained the FF.A in its previous configuration through 15Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lee AVIATION...Podrazik HYDROLOGY...Lee
Hazardous weather outlook, Jul 10, 1:59 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 159 PM CDT Sat Jul 10 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-111900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 159 PM CDT Sat Jul 10 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are forecast at intervals this afternoon into tonight. Some of the storms may produce locally heavy rainfall. An isolated strong to severe storm is possible this afternoon into this evening mainly across the west, with the main threats being hail and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms remain from Sunday through Friday. The best chances for severe weather will be Wednesday afternoon into Thursday. Isolated severe storms are possible from Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. Zogg
In the hours before
Local storm report, Jul 10, 9:28 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
928 AM CDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM HEAVY RAIN HUMESTON 40.86N 93.50W
07/10/2021 E2.67 INCH WAYNE IA TRAINED SPOTTER
&&
JAZLocal storm report, Jul 10, 10:21 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 AM CDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HEAVY RAIN OSKALOOSA 41.30N 92.64W
07/10/2021 M3.10 INCH MAHASKA IA PUBLIC
24-HOUR TOTAL.
&&
JAZLocal storm report, Jul 10, 11:51 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 AM CDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM HEAVY RAIN 1 WNW NEW VIRGINIA 41.18N 93.75W
07/10/2021 E2.40 INCH WARREN IA TRAINED SPOTTER
24-HOUR TOTAL.
&&
JAZLocal storm report, Jul 10, 2:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
231 PM CDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 SW GREENFIELD 41.30N 94.47W
07/10/2021 M2.30 INCH ADAIR IA CO-OP OBSERVER
CO-OP OBSERVER STATION GRNI4 GREENFIELD.
24-HOUR TOTAL ENDING AT 6 AM.
&&
JAZLocal storm report, Jul 10, 2:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM TSTM WND DMG 1 S NODAWAY 40.93N 94.90W
07/10/2021 ADAMS IA PUBLIC
DELAYED REPORT. 3-INCH TREE LIMBS BROKEN.
POWER POLES BROKEN.
&&
JAZSpecial weather statement, Jul 10, 2:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
249 PM CDT Sat Jul 10 2021
IAZ033-034-044-045-102045-
Sac IA-Calhoun IA-Crawford IA-Carroll IA-
249 PM CDT Sat Jul 10 2021
...Strong Thunderstorms over West-Central Iowa...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manning, or 12 miles west of Carroll, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Carroll, Denison, Sac City, Manning, Lake View, Odebolt, Black Hawk
Lake, Schleswig, Wall Lake, Manilla, Dow City, Arcadia, Breda, Vail,
Templeton, Auburn, Lytton, Westside, Kiron and Dedham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa.
LAT...LON 4221 9543 4221 9532 4239 9532 4249 9487
4186 9473 4186 9551
TIME...MOT...LOC 1948Z 250DEG 18KT 4200 9509
FowleThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:16 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 44 min |
| Jul 9, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 15 min |
| Jul 9, 9:38 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 52 min |
| Jul 9, 10:21 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Jul 9, 11:41 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 49 min |
| Jul 9, 11:56 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 49 min |
| Jul 10, 12:41 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Ringgold, Taylor, Union | 64 min |
| Jul 10, 4:36 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 24 min |
| Jul 10, 5:00 PM CDT | Tornado Warning | DMX | Dallas | 30 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.